Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 100, NWS Charleston, SC

July 1, 2003Screven County, Georgia; Allendale County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Jul 1, 2003, 11:27 PM EDT for Screven County, Georgia; Allendale County, South Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2003, 11:27 PM EDT (03:27 UTC)
Expired
Jul 2, 2003, 12:00 AM EDT
In force
33 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Screven County, GA, Allendale County, SC

The radar

The Charleston,SC radar (KCLX), 37 km from the middle of the area, began a volume at 03:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 9:55 PM EDTTornado WatchSPC6 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.5 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2003-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 257 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2003-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 111 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
257 J/kg
Mixed-layer CIN
-19 J/kg
Mixed-layer LCL
769 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
111 m²/s²
0-3 km storm-relative helicity
287 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

403 
WUUS52 KCHS 020327
SVRCHS
GAC251-SCC005-020400-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1127 PM EDT TUE JUL 1 2003

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCREVEN COUNTY IN SOUTHEAST GEORGIA...
  ALLENDALE COUNTY IN SOUTHEAST SOUTH CAROLINA...

* UNTIL MIDNIGHT EDT

* AT 1117 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
  WINDS 13 MILES SOUTHWEST OF BARTON...OR ABOUT 11 MILES EAST OF
  SYLVANIA...MOVING NORTHEAST AT 20 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  BARTON...
  FAIRFAX AND ALLENDALE...
  SYCAMORE AND SEIGLING...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH IS ALSO IN EFFECT. SEVERE THUNDERSTORMS CAN PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCED WARNING. REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE READY TO ACT QUICKLY.

LAT...LON 3299 8112 3294 8124 3283 8126 3276 8134
          3273 8144 3283 8156 3296 8141 3311 8127

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:30 PM EDT, 57 minutes earlier.

Area forecast discussion, Jul 1, 10:30 PM EDT, 57 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1030 PM EDT TUE JUL 01 2003

UPDATED PUBLIC PACKAGE TO EXTEND TORNADO WATCH FOR ENTIRE CWA AND
ADJACENT WATERS UNTIL 4 AM. LOWERED POPS TO HIGH CHANCE. OTHERWISE
NO SGFNT CHGS.

MARINE...MINOR TWEAKS ON WIND DIRECTION AND EXTENDED TORNADO WATCH
THRU 4AM.

.CHS...
GA...TORNADO WATCH ALL COUNTIES OF SE GA AND AMZ354-374 UNTIL 4 AM.
SC...TORNADO WATCH ALL COUNTIES OF SE SC AND AMZ330-350-352 UNTIL 4
AM.

30/08
Hazardous weather outlook, Jul 1, 12:05 PM EDT, 11 hours 22 minutes before
GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-011745-

HAZARDOUS WEATHER OUTLOOK...UPDATED RIVER FLOODING FOR DAY ONE
NATIONAL WEATHER SERVICE CHARLESTON SC
1205 PM EDT TUE JUL 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...TODAY AND TONIGHT.

.SEVERE WEATHER...THERE IS A CHANCE OF ISOLATED SEVERE THUNDERSTORMS
AND TORNADOES THIS AFTERNOON AND EVENING ACROSS THE ENTIRE AREA. THE
ATMOSPHERE IS QUITE UNSTABLE...ESPECIALLY OVER GEORGIA. THEREFORE
THE CHANCE OF SEVERE WEATHER WILL BE SLIGHTLY HIGHER IN GEORGIA.

.RIVER FLOODING...A RIVER FLOOD WARNING HAS BEEN ISSUED FOR TEH
OGEECHEE RIVER AT EDEN. RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR
THE SAVANNAH RIVER AT CLYO AND THE SANTEE RIVER AT JAMESTOWN. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC
INFORMATION.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

.ISOLATED HEAVY RAIN IS POSSIBLE AS THE REMNANTS OF TROPICAL STORM
BILL MOVE NORTHEAST ACROSS TENNESSEE...NORTH CAROLINA AND SOUTHERN
VIRGINIA. THE HEAVY RAIN COULD CAUSE ADDITIONAL PROBLEMS FOR RIVERS
ALREADY NEAR OR ABOVE BANKFUL.

.RIVER FLOODING...RIVER FLOOD WARNINGS WILL CONTINUE FOR THE ABOVE
MENTIONED RIVERS OVER THE NEXT FEW DAYS. PLEASE REFER TO THE LATEST
RIVER FLOOD STATEMENT FOR MORE SPECIFIC INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

In the hours before

Special weather statement, Jul 1, 6:49 PM EDT, 4 hours 38 minutes before
GAZ087-099-100-012330-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
649 PM EDT TUE JUL 1 2003

...STRONG THUNDERSTORMS WILL IMPACT CANDLER COUNTY...BULLOCH COUNTY
AND JENKINS COUNTY THROUGH 730 PM EDT...

AT 649 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER OLIFFTOWN...OR ABOUT 7 MILES
NORTHWEST OF METTER...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND UNION...OLIFFTOWN...
AARON...FOUR POINTS...BUTTS...SCARBORO...MILLEN AND EMMALANE THROUGH
730 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.  A TORNADO WATCH
REMAINS IN EFFECT UNTIL 10 PM.
Special weather statement, Jul 1, 7:32 PM EDT, 3 hours 55 minutes before
GAZ087-088-020015-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
732 PM EDT TUE JUL 1 2003

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY AND SCREVEN COUNTY
THROUGH 815 PM EDT...

AT 732 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTHEAST OF FOUR
POINTS...OR ABOUT 11 MILES SOUTH OF MILLEN...MOVING NORTHEAST AT 20
MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND
AROUND FOUR POINTS...ROCKY FORD...EMMALANE...SCARBORO...PARKERS...
THOMASBORO...MILLEN AND WOODCLIFF THROUGH 815 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.  A TORNADO WATCH IS IN
EFFECT UNTIL 10 PM.
Special weather statement, Jul 1, 8:48 PM EDT, 2 hours 39 minutes before
GAZ087-088-020115-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
848 PM EDT TUE JUL 1 2003

...STRONG THUNDERSTORMS WILL IMPACT JENKINS COUNTY AND SCREVEN COUNTY
THROUGH 915 PM EDT...

AT 848 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER JENKINS COUNTY...OR ABOUT 6 MILES
NORTHEAST OF MILLEN...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND THROUGH 915 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

REMEMBER A TORNADO WATCH IS IN EFFECT UNTIL 10 PM.  SOME
THUNDERSTORMS CAN AND DO PRODUCE TORNADOS WITH LITTLE OR NO WARNING.
Special weather statement, Jul 1, 9:46 PM EDT, 1 hour 41 minutes before
GAZ087-088-100-020230-

BULLETIN
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
946 PM EDT TUE JUL 1 2003

...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY...JENKINS COUNTY
AND SCREVEN COUNTY THROUGH 1030 PM EDT...

AT 946 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES WEST OF ROCKY FORD...OR ABOUT 12
MILES SOUTH OF MILLEN...MOVING NORTHEAST AT 20 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND SCARBORO...ROCKY FORD...
OGEECHEE...PARKERS...THOMASBORO...WOODCLIFF...GOLOID AND ZEIGLER
THROUGH 1030 PM EDT.

GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.  A TORNADO WATCH IS IN
EFFECT.  THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO
WARNING.
Local storm report, Jul 1, 11:03 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1103 PM EDT TUE JUL 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    2 SE WOODCLIFF            GA   WIND DAMAGE
07/01/03   SCREVEN                        POWER LINES
                                          DOWN...REPORTED BY OTHER

1050 PM    3 N STATESBORO            GA   TORNADO
07/01/03   BULLOCH                        MULTIPLE REPORTS ALONG HWY
                                          301. DAMAGE TO MOBILE
                                          HOMES...PEOPLE TRAPPED.
                                          REPORTED BY BULLOCH CO.
                                          EMERGENCY MGMT OFFICIALS.

JPC
Local storm report, Jul 1, 11:23 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON, SC
1123 PM EDT TUE JUL 1 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1105 PM    2 SE SYLVANIA             GA   WIND DAMAGE
07/01/03   SCREVEN                        POSSIBLE TORNADO ALONG HWY
                                          21. POWER LINES AND
                                          NUMEROUS TREES DOWN.
                                          POSSIBLE INJURIES. REPORTED
                                          BY LAW ENFORCEMENT / 911
                                          OFFICIALS.

JPC

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 9:53 PM EDTTornado WarningCHSScreven67 min
Jul 1, 10:24 PM EDTTornado WarningCHSBulloch, Screven36 min
Jul 1, 10:57 PM EDTTornado WarningCHSScreven33 min
Jul 1, 11:06 PM EDTTornado WarningCHSBulloch, Screven24 min
Jul 1, 10:58 PM EDTTornado WarningCHSAllendale32 min
Jul 1, 11:49 PM EDTTornado WarningCHSHampton41 min
Jul 2, 12:27 AM EDTTornado WarningCHSColleton33 min
Jul 2, 12:59 AM EDTTornado WarningCHSColleton31 min
Jul 2, 1:17 AM EDTTornado WarningCHSDorchester58 min
Jul 2, 1:59 AM EDTSpecial Marine WarningCHS61 min
Jul 2, 2:15 AM EDTSevere Thunderstorm WarningCHSColleton, Dorchester30 min
Jul 2, 12:07 PM EDTSpecial Marine WarningCHS53 min
Jul 2, 5:53 PM EDTSpecial Marine WarningCHS37 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Severe Thunderstorm Warnings in South Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.